Sialorrhea, also known as hypersalivation, is a possible complication of chemotherapy. Here are four things chemotherapy patients need to know about sialorrhea.
What are the signs of sialorrhea?
If you develop sialorrhea, you'll feel like you have too much saliva inside your mouth. You may have trouble swallowing this excess saliva, which leads to drooling. If you notice these symptoms, make sure to mention them to your oncologist. Your oncologist may refer you to a dentist for help managing your symptoms so that your chemotherapy treatment can continue.
How does chemotherapy cause sialorrhea?
Chemotherapy drugs are toxic, which is how they're able to kill cancer cells, but they can also damage healthy cells throughout your body, including inside your mouth. This damage manifests as unpleasant side effects; inside your mouth, chemotherapy can lead to painful mouth ulcers as well as difficulty swallowing. These side effects can make it hard for you to handle a normal volume of saliva, so instead of swallowing saliva throughout the day, it builds up in your mouth.
What problems can sialorrhea cause?
Sialorrhea can have a major impact on your quality of life. Constant drooling isn't just physically uncomfortable, it's also embarrassing, so you may withdraw from your friends and family. Undergoing chemotherapy is stressful enough without feeling like you can't spend time with the people you care about.
This condition can also lead to further oral health problems. When you have too much saliva in your mouth, your oral tissues can get irritated and ulcerated. These ulcers can then become infected by bacteria or fungi.
In severe cases, enough saliva can build up in your mouth to partially or completely block your airway. If this happens, you could breathe in your saliva; this can lead to pneumonia or even asphyxiation.
How can your dentist help?
Your dentist can help you deal with the underlying causes of your excess saliva. If you have painful mouth ulcers that are making it hard for you to swallow, your dentist may prescribe an anesthetic rinse to numb the pain. Your dentist may also recommend using a mouth-safe liquid bandage to cover the ulcers while they heal.
If you are experiencing dysphagia (difficulty swallowing), your dentist may prescribe a medication to ease any discomfort in your throat. If that doesn't help, you may need to see a speech pathologist for help using your swallowing muscles more effectively.
If you are drooling during chemotherapy, your oncologist may recommend seeing a dentist for treatment.